Alert archive / North Carolina / Special Weather Statements in 2014

Special Weather Statement, NWS Newport/Morehead City, NC

August 21, 2014Tyrrell County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 21, 2014, 9:21 AM EDT for Tyrrell County, Washington County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 9:21 AM EDT (13:21 UTC)
Expired
Aug 21, 2014, 10:15 AM EDT
In force
54 min
Issued by
NWS Newport/Morehead City, NC

Counties Tyrrell County, NC, Washington County, NC

The radar

The Norfolk radar (KAKQ), 134 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WWUS82 KMHX 211321
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 AM EDT THU AUG 21 2014

NCZ045-046-081-211415-
MAINLAND HYDE-TYRRELL-WASHINGTON-
921 AM EDT THU AUG 21 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON
AND MAINLAND HYDE COUNTIES THROUGH 1015 AM EDT...

AT 920 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CENTER OF PHELPS LAKE...OR ABOUT 12 MILES
EAST OF PLYMOUTH...MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE...CENTER OF PHELPS LAKE...
SCUPPERNONG...CRESWELL...WOODLEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3600 7613 3578 7609 3549 7633 3574 7662
      3595 7661 3595 7654 3599 7639 3594 7636
      3595 7635 3595 7633 3597 7629 3599 7625
      3600 7617
TIME...MOT...LOC 1320Z 271DEG 10KT 3583 7653

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:03 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 7:03 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
703 AM EDT THU AUG 21 2014

.SYNOPSIS...
A WEAK FRONT WILL LINGER NEAR THE ALBEMARLE SOUND TODAY...LIFTING TO
THE NORTH TONIGHT. THE FRONT WILL FINALLY PUSH THROUGH FRIDAY
NIGHT INTO EARLY SATURDAY. HIGH PRESSURE WILL EXTEND SOUTH INTO
THE REGION SUNDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...
AS OF 7 AM THU...LATEST SFC ANALYSIS SHOWS WEAK FRONTAL BOUNDARY
DRAPED FROM THE WESTERN ALBEMARLE SOUND REGION TO RODANTHE AREA. THE
FRONT IS PROGGED TO LIFT TOWARDS THE ALBEMARLE SOUND/NORTHERN
OUTER BANKS TODAY AS A TROUGH OF LOW PRESSURE DEVELOPS ALONG THE
COASTAL PLAIN...AND UPPER RIDGE BUILDS ACROSS THE SE US. AREAS OF
FOG ACROSS MUCH OF THE AREA THIS MORNING...WHICH SHOULD BURN OFF
BY 14Z. LATEST RADAR IMAGERY SHOWS SHOWERS ACROSS NE NC EARLY
THIS MORNING JUST ALONG AND AHEAD OF BOUNDARY. HOT AND UNSTABLE
AIRMASS TODAY WITH ISOLATED/SCATTERED CONVECTION EXPECTED...THOUGH
WITH LIMITED UPPER LEVEL SUPPORT WILL KEEP POPS AROUND 20-30
PERCENT WITH BEST CHANCES ALONG THE SEABREEZE...STALLED FRONTAL
BOUNDARY AND INLAND TROUGH. ALTHOUGH LITTLE SHEAR...AN ISOLATED
STRONG TO POSSIBLY SEVERE STORM WILL BE POSSIBLE WITH GUSTY WINDS.
INCREASING LOW LEVEL THICKNESS VALUES AND 850MB TEMPS AROUND 18C
SUPPORT HIGHS IN THE LOW/MID 90S INLAND...AND 85-90 DEG ALONG THE
COAST. HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER 60S
TO MID 70S WILL RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES
THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT/...
AS OF 3 AM THU...THE WEAK FRONT IS PROGGED TO CONTINUE TO LIFT
NORTHWARD TONIGHT WITH TROUGHING INLAND. WILL CONTINUE SC/CHANCE
POPS OVERNIGHT AS MODELS CONTINUE TO SHOW WITH WEAK IMPULSES ROTATING
THROUGH THE NW FLOW ALOFT. BEST CHANCES ACROSS THE NORTHERN TIER.
LOWS IN THE LOW/MID 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 230 AM THU...NO SIGNIF CHANGES TO FCST WITH BOUTS OF SHRA/TSRA
EXPECTED FRI THRU SAT AS COLD FRONT SLOWLY PUSHES S THRU THE REGION
AND SHORT WAVES CROSS IN NW FLOW ALOFT. THE HIGHEST PRECIP CHANCES
APPEAR TO BE FOCUSED OVER NORTHEASTERN AND EASTERN PORTIONS OF THE
FORECAST AREA WHERE STRONGEST UPPER FORCING WILL COINCIDE WITH BEST
LOW LEVEL CONVERGENCE AND DEEPER MOISTURE. FOR NOW WILL HAVE HIGH
CHANCE POPS FOR EASTERN AREAS FOR MOST OF THIS TIME FRAME WITH
SLIGHT TO LOW CHANCES TO THE SW. SEVERE TSTM CHANCES APPEAR TO BE
LIMITED BY MARGINAL INSTABILITY BUT DIRECTIONAL SHEAR MAY SUPPORT
SOME WEAKLY ROTATING STORMS FRIDAY AFTERNOON. HEAVY DOWNPOURS AGAIN
A THREAT ESPECIALLY WITH THE PEAK IN PRECIPITABLE WATER FRIDAY
AFTERNOON AND EVENING. WITH FRONT SLOW TO CROSS FRI WILL AGAIN BE
HOT WITH 90 TO 95 EXPECTED INLAND AND 85 TO 90 BEACHES. AS NE FLOW
DEVELOPS IN WAKE OF FRONT SAT WILL SEE TEMPS HOLD IN THE 80S POSS
APPROACHING 90 FAR S.

SFC FRONT DRIVES SOUTH ALONG THE SE COAST SUNDAY AND STALLS WELL
SOUTH OF THE AREA EARLY NEXT WEEK. A DRIER NW UPPER FLOW AND SFC
HIGH PRESSURE TO THE NE BUILDING DOWN THE MID ATLC COAST SHUD LEAD
TO REDUCED PRECIP CHANCES SUNDAY INTO MONDAY, SO HAVE LOWERED POPS
TO SLIGHT CHANCE AND MAINLY FOR INLAND AREAS TO COINCIDE WITH
FAVORABLE DIURNAL CYCLES. ATYPICAL ONSHORE FLOW FOR AUGUST WILL LEAD
TO SLIGHTLY BLO NORMAL MAX TEMPS SUNDAY/MONDAY...MAINLY LOW TO MID
80S.

LATER IN THE LONG TERM FORECAST PERIOD...MODEL CONSENSUS SUGGESTS A
BUILDING OF THE MIDWEST UPPER RIDGE TOWARD THE EAST COAST. THIS SHUD
LEAD TO A MOSTLY DRY PERIOD...HOWEVER WITH PERSISTENT ONSHORE FLOW
HIGHS WILL REMAIN IN THE 80S.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 7 AM THU...MIXED BAG OF LIFR/MVFR WITH FOG AND STRATUS THIS
MORNING. PRED VFR CONDITIONS RETURNING BY MID MORNING WITH
ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON AND EVENING.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 AM THU... BOUTS OF SHRA AND TSRA EXPECTED FRI THRU SAT
WITH SHORT WAVES MOVING ACROSS IN NW FLOW ALOFT. THERE WILL LIKELY
BE SOME BRIEF PDS OF REDUCED CIGS/VSBYS WHEN SHRA/TSRA CROSS
OTHERWISE MOSTLY VFR EXPECTED. PRECIP CVRG EXPECTED TO DIMINISH
SUNDAY AND MONDAY AS HIGH PRES AND A LITTLE DRIER AIR PUSHES IN FROM
THE N...SHLD BE MAINLY VFR.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 7 AM THU...LATEST OBS SHOW SE/SW WINDS AROUND 5KT WITH SEAS
2-3FT. WEAK FRONT DRAPED FROM THE WESTERN ALBEMARLE SOUND TO THE
RODANTHE AREA WILL CONTINUE TO SLOWLY LIFT NORTHWARD TODAY...AND
LIKELY LINGER NEAR THE ALBEMARLE SOUND/NORTHERN OUTER BANKS...BEFORE
PUSHING NORTH OF THE AREA TONIGHT. LITTLE CHANGE TO FORECAST TODAY
WITH SE/SW WINDS 5-10KT. GRADIENT WILL TIGHTEN OVERNIGHT WITH S/SW
WINDS INCREASING TO 5-15KT.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 AM THU...COLD FRONT WILL SLOWLY PUSH S ACROSS THE WTRS FRI
AFTN THRU SAT MORN. WINDS WILL BE QUITE LIGHT OVER THE AREA AS THE
FRONT CROSSES FRI AND FRI NIGHT...THEN SHLD SEE NE WINDS INCREASE TO
10 TO 15 KTS SAT AFTN...HIGHEST N. SEAS WILL BE 2 TO 3 FT THRU SAT
MORN THEN MAY SEE SOME 4 FOOTERS OUTER NRN WTRS LATE SAT. NE WINDS
WILL INCREASE TO 15 TO 20 KTS SAT NIGHT AND SUN AS GRDNT TIGHTENS
WITH HIGH PRES BUILDING S OVER THE INLAND AREAS. AS WINDS INCREASE
SEAS WILL BUILD TO 3 TO 5 FT...POSS REACHING 6 FT OUTER NRN WTRS
LATE SUN. SOME UNCERTAINTY FOR MON AS COULD HAVE A TROP SYSTEM WELL
TO THE S PER MDLS. WITH HIGH CONT JUST TO THE W AND POSS LOW TO THE
S WILL CONT TO SEE DECENT NE WINDS WITH SEAS OF 4 TO 6 FT MON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RF/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...BTC/RF
AVIATION...RF/CQD
MARINE...RF/CQD
Hazardous weather outlook, Aug 21, 3:37 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 AM EDT THU AUG 21 2014

NCZ029-044>047-079>081-090>095-098-103-104-220745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
337 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID TODAY WITH HEAT INDEX VALUES AROUND 100 DEGREES THIS
AFTERNOON FOR MANY LOCATIONS ACROSS EASTERN NORTH CAROLINA.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT WITH GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 9:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 AM EDT THU AUG 21 2014

NCZ045-046-081-211415-
MAINLAND HYDE-TYRRELL-WASHINGTON-
921 AM EDT THU AUG 21 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON
AND MAINLAND HYDE COUNTIES THROUGH 1015 AM EDT...

AT 920 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CENTER OF PHELPS LAKE...OR ABOUT 12 MILES
EAST OF PLYMOUTH...MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE...CENTER OF PHELPS LAKE...
SCUPPERNONG...CRESWELL...WOODLEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3600 7613 3578 7609 3549 7633 3574 7662
      3595 7661 3595 7654 3599 7639 3594 7636
      3595 7635 3595 7633 3597 7629 3599 7625
      3600 7617
TIME...MOT...LOC 1320Z 271DEG 10KT 3583 7653

29

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:42 AM EDTSpecial Weather StatementMHXDare, Hyde33 min
Aug 21, 11:50 AM EDTSpecial Weather StatementMHXDare40 min
Aug 21, 2:04 PM EDTAreal Flood AdvisoryMHXCarteret, Craven86 min
Aug 21, 2:11 PM EDTSpecial Weather StatementMHXCarteret64 min
Aug 21, 3:28 PM EDTSpecial Weather StatementMHXHyde62 min
Aug 21, 4:33 PM EDTSpecial Weather StatementMHXOnslow27 min

Nearby

Special Weather Statements in North Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.